Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

July 2004, Volume 34 Number 7 , p 12 - 12

Author

  • MICHAEL R. COHEN RPH, MS, SCD

Abstract

© 2004 Lippincott Williams & Wilkins, Inc. Volume 34(7)             July 2004             p 12 “Pro” moting safety [MEDICATION ERRORS: NAME CONFUSION]

COHEN, MICHAEL R. RPH, MS, SCD

A prescriber ordered the proton pump inhibitor Protonix (pantoprazole), 40 mg I.V. daily, for a patient with gastrointestinal (GI) bleeding. The order was poorly written, and the unit secretary entered it in the computer as protamine (a heparin antagonist), 40 mg I.V. daily. A pharmacist discovered the error.

In another case, a nurse transcribed a verbal order for protamine, 40 mg I.V. push, but a pharmacist misinterpreted the handwritten entry as Protonix, 40 mg I.V. push. When the pharmacist called to tell the nurse he'd be sending a piggyback infusion (Protonix shouldn't be administered by I.V. push), the nurse clarified the order.

Mix-ups between Protonix and protamine not only ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: